Oklahoma, 2023

Hail and Damaging Wind in Oklahoma, July 17, 2023

July 17, 2023 · NWS TSA · 7 events in 4 counties and zones

Thunderstorms intensified as they moved southeast across southeastern Kansas during the morning of the 17th. These storms moved into northeastern Oklahoma during the early afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$55,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Thunderstorms intensified as they moved southeast across southeastern Kansas during the morning of the 17th. These storms moved into northeastern Oklahoma during the early afternoon. The atmosphere ahead of the storms became very unstable, and wind shear was strong, which supported well-organized severe thunderstorms, including a few supercells. The strongest storms produced hail up to golf ball size and damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jul 17, 11:20 AM CST, 14 minutes earlier.

Area forecast discussion, Jul 17, 11:20 AM CST, 14 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
1220 PM CDT Mon Jul 17 2023

...New AVIATION...

.SHORT TERM...
(The rest of today )
Issued at 1021 AM CDT Mon Jul 17 2023

Short term attention focused on a cluster of strong to severe
storms over southeast Kansas, which based on recent trends should
continue to dive SSE into parts of northeast OK in the next couple
of hours, potentially into northwest AR during the afternoon.
Environment over this area remains quite unstable with sufficient
shear to maintain organization. Updated forecast will include
higher POPs across northeast OK into the early afternoon. Unclear
at the moment as to how this could impact the ongoing Heat
Advisory, but would expect areas that remain outside of the
influence from storms will reach criteria with ease. As such the
current configuration is good for now.

&&

.LONG TERM...
(Tonight through Sunday)
Issued at 331 AM CDT Mon Jul 17 2023

Low chances for storms to clip far northeast Oklahoma and
northwest Arkansas overnight, however main complex should stay
northeast of the area. Upper ridge will begin to build over the
southern Plains on Tuesday with dangerous heat indices climbing
into the 110 to 115 degree range during the afternoon. Still
appears that with the recent rainfall over the past week, models
continue to mix out drier air at the surface too quickly both
Tuesday and Wednesday. Therefore, stayed on the high side of NBM
guidance concerning dew-points both days. Low level moisture may
also pool across portions of northeast Oklahoma Wednesday
afternoon as a frontal boundary briefly stalls near the Oklahoma/
Kansas line. For now, stayed with a heat advisory on Tuesday
across the entire area. Some locations may need to be upgraded to
an excessive heat watch/warning as dew-point trends become more
certain.

Upper ridge tries to break down somewhat on Thursday with front
sagging slowly south. Locations south of boundary will however
continue to see very hot/humid conditions and heat headlines will
likely again be needed.

Models continue to suggest the potential for an MCS to potentially
impact parts of the region Thursday night into Friday morning as
mid level wave dives southeast. This should push front south of
area on Friday with a break from the excessive heat. Temperatures
expected to remain below normal into the weekend as broad upper
trough develops over the central/eastern states with upper high
shifting back westward into the four Corners region.

&&

.AVIATION...
(18Z TAFS)
Issued at 1217 PM CDT Mon Jul 17 2023

Thunderstorm cluster moving into northeast OK at present will
continue to bring threat of strong and gusty winds and MVFR
conditions to NE OK sites during the early part of the forecast.
Evolution into NW AR or SE OK is more uncertain through the
afternoon. Outside of these storms. VFR conditions will prevail
through the forecast period, with an increase in SSW winds Tuesday
morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   94  75 101  79 /  60  10   0   0
FSM   95  75 101  79 /  20  20   0   0
MLC   95  76  99  79 /  10  10   0   0
BVO   92  71 100  74 /  60  20   0   0
FYV   91  72  97  77 /  30  30   0   0
BYV   92  70  98  79 /  40  40   0   0
MKO   92  75  99  79 /  60  10   0   0
MIO   91  71  99  78 /  40  30   0   0
F10   93  75  99  79 /  20  10   0   0
HHW   94  75  97  78 /  10  10   0   0

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory from noon to 9 PM CDT Tuesday for OKZ049-053>076.

     Heat Advisory until 9 PM CDT this evening for OKZ049-053-059-
     064>067-070-071-073>076.

AR...Heat Advisory from noon to 9 PM CDT Tuesday for ARZ001-002-010-
     011-019-020-029.

&&

SHORT TERM...14
LONG TERM....12
AVIATION...14
Hazardous weather outlook, Jul 17, 9:52 AM CST, 1 hour 42 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
1052 AM CDT Mon Jul 17 2023

ARZ001-002-010-011-019-020-029-OKZ049-053>076-181030-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
1052 AM CDT Mon Jul 17 2023

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Today and Tonight.

SEVERE THUNDERSTORM.
	RISK...Elevated.
	AREA...Northeast Oklahoma and Northwest Arkansas.
	ONSET...Ongoing.

DANGEROUS HEAT.
	RISK...Significant.
	AREA...Eastern Oklahoma.
	ONSET...Afternoon.

DISCUSSION...
A cluster of strong to severe thunderstorms will move out of
southeast Kansas and into northeast Oklahoma late this morning
through early afternoon. These storms will be capable of producing
hail up to 2 inches in diameter and damaging winds to 70 mph.
These storms may also eventually build into parts of northwest
Arkansas during the afternoon, posing a continues severe weather
risk. A slight chance of storms will again be possible late
tonight across far northeast Oklahoma and northwest Arkansas.

Outside of any storm influences, hot and humid conditions will
likely develop with heat indices from 105 to 110 degrees likely
across portions of eastern Oklahoma.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Likely.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
TUESDAY AND WEDNESDAY...High Wind Potential...Dangerous Heat Potential.
THURSDAY...Thunderstorm Potential...Dangerous Heat Potential.
FRIDAY THROUGH SUNDAY...Thunderstorm Potential.

EXTENDED DISCUSSION...
Dangerous heat and humidity will return Tuesday and Wednesday
with heat indices climbing into the 105 to 110 degree range. A
heat advisory is also currently in effect Tuesday. Heat indices
may exceed 110 degrees in some locations and an excessive heat
warning may be issued later today or tonight as the forecast
becomes more certain.

Storm chances return for the latter part of the week as a series
of mid level disturbances traverse the region in northwest flow
aloft.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
Emergency managers and first responders should prepare for another
several day stretch of dangerous heat this week. An increase in
heat-related incidents is likely. Provision of public access
cooling stations is encouraged.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, Jul 17, 11:17 AM CST, 17 minutes before
Special Weather Statement
National Weather Service Tulsa OK
1217 PM CDT Mon Jul 17 2023

OKZ056-057-171800-
Craig OK-Nowata OK-
1217 PM CDT Mon Jul 17 2023

...Strong thunderstorms will impact portions of northern Craig and
eastern Nowata Counties through 100 PM CDT...

At 1217 PM CDT, Doppler radar indicated strong thunderstorms along a
line extending from 5 miles northwest of Edna to 2 miles north of
Lenapah. Movement was southeast at 35 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor damage to outdoor objects
         is possible.

Locations in or near the path include...
South Coffeyville...              Bluejacket...
New Alluwe...                     Hollow...
Pyramid Corners...                Centralia...
Centrailia...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 500 PM CDT for
northeastern Oklahoma.

&&

LAT...LON 3674 9502 3660 9549 3700 9567 3700 9520
TIME...MOT...LOC 1717Z 331DEG 32KT 3710 9545 3688 9564

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

The radar

The Tulsa radar (KINX), 118 km away, was scanning. The volume nearest the first event began at 17:36 UTC.

Open the radar archive at this moment

Event by event

6 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Osage

When
July 17, 11:34 AM CST
Where
Osage County, Shidler
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
36.780, -96.650

Thunderstorm Wind, Mayes

When
July 17, 12:20 PM CST
Where
Mayes County, 2 mi SW of Pryor
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
36.279, -95.345

Strong thunderstorm wind blew a carport into the street, and blew in a garage door.

Hail, Ottawa

When
July 17, 12:28 PM CST
Where
Ottawa County, Fairland
Measured
0.88 in hail
Reported by
Fire Department/Rescue
Coordinates
36.750, -94.850

Hail, Washington

When
July 17, 1:35 PM CST
Where
Washington County, 3 mi WNW of Dewey
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.817, -95.980

Hail, Washington

When
July 17, 1:40 PM CST
Where
Washington County, 1.01 mi ESE of Bartlesville
Measured
1.5 in hail
Property damage
$25,000
Reported by
Broadcast Media
Coordinates
36.746, -95.983

Ping pong ball size hail damaged vehicles and homes in Bartlesville.

Hail, Osage

When
July 17, 1:42 PM CST
Where
Osage County, 7.29 mi ENE of Okesa
Measured
1.75 in hail
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
36.757, -96.007

Golf ball size hail damaged vehicles and homes.

Hail, Washington

When
July 17, 1:44 PM CST
Where
Washington County, 2 mi SE of Bartlesville
Measured
1 in hail
Reported by
Public
Coordinates
36.730, -95.975

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2023Every state in 2023This day in weather historyWarnings in Oklahoma, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1118623, 1121128, 1121122, 1121123, 1121127, 1121124, 1121125.